Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 13, NWS Raleigh, NC

June 12, 2003Richmond County, Scotland County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 12, 2003, 4:41 PM EDT for Richmond County, Scotland County, North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2003, 4:41 PM EDT (20:41 UTC)
Expired
Jun 12, 2003, 5:45 PM EDT
In force
64 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Richmond County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 131 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 122044
FFWRAH
NCC153-165-122145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
441 PM EDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA
  RICHMOND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 441 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA.

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNED AREA...
  RESULTING IN EXCESSIVE RAINFALL.

THUNDERSTORMS WERE DROPPING VERY HEAVY RAINFALL OVER OVER SOUTHERN
RICHMOND AND NORTHERN SCOTLAND COUNTIES. RAINFALL AMOUNTS OF 2 TO
3 INCHES HAVE ALREADY FALLEN ACROSS NORTHERN SCOTLAND COUNTY
AROUND OAK HILL. NEW DEVELOPING THUNDERSTORMS WILL MOVE NORTHEAST
AT 20 MPH ACROSS THE WARNING AREA THROUGH 530 PM... PRODUCING
AN ADDITIONAL 1 TO 2 INCHES OF RAIN FROM NEAR HAMLET TO JUST
NORTH OF LAURINBURG.



$$

LAT...LON 3505 7945 3493 7935 3480 7983 3506 7992

PWB
2 follow-up statements
000 
WGUS72 KRAH 122127
FFSRAH
NCC153-165-122215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT THU JUN 12 2003

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR SCOTLAND AND RICHMOND
COUNTIES THROUGH 545 PM...

THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE FINALLY MOVING OUT
OF RICHMOND COUNTY AS OF 515 PM. HOWEVER... NEW THUNDERSTORMS
WERE PRODUCING HEAVY RAINFALL ALONG THE RICHMOND AND SCOTLAND
COUNTY LINE FROM JUST WEST OF LAUREL HILL TO CAMP MCCALL. THESE
STORMS WERE MOVING NORTHEAST AT 30 MPH. 

FLOODING OF SEVERAL INTERSECTIONS OCCURRED AROUND 510 PM IN HAMLET
AND ROCKINGHAM. IN ADDITION FLASH FLOODING WAS REPORTED OVER NORTHERN
SCOTLAND COUNTY ALONG HIGHWAY 15/501 NEAR NORTHWEST OF WAGRAM. RADAR 
INDICATED THAT 3 TO 4 THUNDERSTORMS TRAINED OVER THE SAME AREAS
PRODUCING RAINFALL AMOUNTS OF 2.5 TO 3 INCHES IN LESS THAN AN HOUR...
ACROSS AREAS FROM HAMLET TO CAMP MCCALL BETWEEN 415 PM AND 500 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT. TO ESCAPE RISING WATER, MOVE TO
HIGHER GROUND.

$$

PWB
000 
WGUS72 KRAH 122155
FFSRAH
NCC153-165-122215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT THU JUN 12 2003

...THE FLASH FLOOD WARNINGS FOR SCOTLAND AND RICHMOND
COUNTIES HAVE EXPIRED...

THUNDERSTORMS THAT WERE OVER AREAS FROM ROCKINGHAM AND HAMLET
TO LAURINBURG AND CAMP MCCALL HAVE MOVED EAST AND WEAKENED
SINCE 515 PM. THESE THUNDERSTORMS DUMPED VERY HEAVY RAIN
THROUGHOUT THE REGION WITH AMOUNTS OF 2 TO 5 INCHES IN 
A 3 HOUR PERIOD. FLASH FLOODING ALONG NUMEROUS STREETS AND
ROADS OCCURRED FROM HAMLET AND ROCKINGHAM TO NEAR WAGRAM
EARLIER. SINCE THE THUNDERSTORMS WEAKENED AND MOVED EAST...
THE FLOODING HAS CEASED. 

ADDITIONAL THUNDERSTORMS WERE DEVELOPING NEAR THE BORDER
AREA OF NORTH AND SOUTH CAROLINA... SOUTH OF HAMLET AS 
OF 550 PM. THESE STORMS APPEAR TO BE WEAKER THAN THE
EARLIER STORMS. HOWEVER... EVERYONE SHOULD BE ALERT FOR
THE POSSIBILITY OF ADDITIONAL HEAVY RAIN AND FREQUENT
LIGHTNING AS THESE STORMS MOVE NORTH INTO THE REGION
BETWEEN 600 AND 630 PM.

$$

PWB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:30 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 12, 2:30 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT THU JUN 12 2003

ORGANIZED CONVECTION THIS AFTERNOON AIDED BY WEAK PVA FROM
SOUTHERN TAIL OF VORTICITY CHANNEL AXIS ASSOCIATED WITH UPPER
LOW OVER OHIO VALLEY. EXPECT THIS TO CONTINUE EAST THIS AFTERNOON.
CONVECTIVE FEEDBACK SEEMS TO BE AFFECTING AVN/GFS WITH NEXT
SHORTWAVE JUST WEST OF THE APPALACHIANS TOMORROW MORNING.

EXPECT LESS COVERAGE OF STORMS TOMORROW WITH LACK OF MID LEVEL
TRIGGER...BUT WILL CONTINUE CHANCE POPS WITH HEATING AND MOIST AND
UNSTABLE SUMMER-LIKE PATTERN.

BERMUDA HIGH BEGINS TO RETREAT EASTWARD BY SATURDAY...ALLOWING
SOUTHWARD PROGRESSION OF QUASI-STATIONARY FRONT.  BOTH GFS/ETA
HAVE COME INTO BETTER AGREEMENT WITH TIMING OF FRONTAL PASSAGE...
HOWEVER THE ETA SHIFTS THE MOISTURE AXIS EAST OF THE AREA A
LITTLE SOONER. FRONT WILL BE SLOW TO MOVE THROUGH THE AREA BEGINNING
18Z SATURDAY THROUGH 00 MONDAY. WILL CARRY LIKELY CHANCE POPS
SATURDAY AFTERNOON IN THE NORTH WITH HIGH CHANCE SOUTH THEN INCREASE
TO CATEGORICAL SATURDAY NIGHT AND SUNDAY.  THEN FOR SUNDAY AFTERNOON
HIGH POPS WILL BE IN THE SOUTH WITH CHANCE IN THE NORTH. TEMPS CLOSE
TO MOS GUIDANCE.

MONDAY THROUGH THURSDAY...

EXTENDED PERIOD COMPLEX WITH THE FORECAST HINGING POSITION OF
QUASI-STATIONARY FRONT AND CAD EVENT SETTING UP ON MONDAY.
LATEST GFS PUSHES FRONT SOUTH OF THE AREA BY 12Z MONDAY WHILE THE
NOGAPS/CANADIAN SLOWER WITH THE FRONT MOVING IT THROUGH 12Z TUE.
WILL FOLLOW GFS/HPC SOLUTION.

WILL CARRY POPS THROUGH THE EXTENDED PERIOD...HOWEVER LOWEST POPS
EXPECTED MONDAY AND TUESDAY WITH FRONT SOUTH OF THE REGION. CHANCE
POPS WILL BE ALONG THE SOUTH WITH SLIGHT CHANCE NORTH.  CAD EVENT
BEGINS OVER THE REGION DURING THE SAME TIME.  HAVE LOWERED
TEMPERATURES BELOW HPC GUIDANCE TO REFLECT MORE OF A CAD COMPOSITE
WITH TEMPERATURES IN THE MID TO UPPER 70S OVER CENTRAL NC AND NEAR
80 IN THE SOUTHEAST. WEDNESDAY AND INTO THURSDAY...POPS INCREASE
BACK TO CHANCE OVER ENTIRE CWA AS FRONT AND TROUGH RETROGRADE BACK
NORTHWARD REINFORCING NORTHEAST FLOW OVER THE AREA.

.RAH...SEVERE THUNDERSTORM WATCH THROUGH 7 PM FOR PIEDMONT OF NORTH
CAROLINA

LOCKLEAR
Hazardous weather outlook, Jun 12, 4:45 AM EDT, 11 hours 56 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
445 AM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER THE WESTERN
SECTIONS OF CENTRAL NORTH CAROLINA TODAY. THIS AREA IS MAINLY NORTH
AND WEST OF RALEIGH...ALONG A LINE FROM HENDERSON...DURHAM...CHAPEL
HILL...SILER CITY...TROY...ANSONVILLE. THE MAIN THREAT FROM THE
STORMS WILL BE DAMAGING WINDS AND POSSIBLY LARGE HAIL. ALSO SEVERE
STORMS MAY FORM IN CLUSTERS OR SMALL BANDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY AND SATURDAY...
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS MAINLY OVER THE
CENTRAL AND WESTERN SECTIONS OF CENTRAL NORTH CAROLINA FRIDAY AND
SATURDAY WHICH INCLUDES THE TRIANGLE...TRIAD...WADESBORO AND
ALBEMARLE. DAMAGING WINDS AND POSSIBLY LARGE HAIL WILL BE THE MAIN
THREAT.
SUNDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A
CONTINUED THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS.

...ENTER DETAILS HERE...

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE REQUIRED OVER THE TRIAD AND
SOUTHERN PIEDMONT AREAS LATER THIS AFTERNOON AND EVENING.

RA

In the hours before

Special weather statement, Jun 12, 12:44 PM EDT, 3 hours 57 minutes before
NCZ021-022-121715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1244 PM EDT THU JUN 12 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH AND GUILFORD
COUNTIES THROUGH 115 PM EDT...

AT 1244 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR
WINSTON-SALEM...MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...WALKERTOWN...
KERNERSVILLE...COLFAX...BELEWS CREEK...STOKESDALE...SUMMERFIELD.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

BL
Special weather statement, Jun 12, 1:31 PM EDT, 3 hours 10 minutes before
NCZ024-025-040-041-076-121830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
131 PM EDT THU JUN 12 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE...DURHAM...WAKE...
CHATHAM AND LEE COUNTIES THROUGH 230 PM EDT...

AT 131 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM JUST WEST OF CHAPEL HILL TO SANFORD...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CHAPEL
HILL...DURHAM...MONCURE...APEX AND CARY.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

JO
Special weather statement, Jun 12, 2:04 PM EDT, 2 hours 37 minutes before
NCZ041-121900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
204 PM EDT THU JUN 12 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 300 PM
EDT...

AT 204 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER NEW
HILL...OR ABOUT 8 MILES SOUTHWEST OF CARY...MOVING EAST AT 35 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR CARY AROUND 210 PM EDT...LAKE
WHEELER AROUND 215 PM EDT...RALEIGH AROUND 225 PM EDT...NEW HOPE
AROUND 230 PM EDT...KNIGHTDALE AROUND 235 PM EDT...ROLESVILLE AROUND
245 PM EDT.

GUSTY WINDS UP OF 50 MPH...MARBLE SIZE HAIL...VERY HEAVY RAIN AND
DEADLY CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

JO
Special weather statement, Jun 12, 2:46 PM EDT, 1 hour 55 minutes before
NCZ041-042-121945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
246 PM EDT THU JUN 12 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN WAKE AND JOHNSTON
COUNTIES THROUGH 345 PM EDT...

AT 246 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS JUST
NORTH OF FUQUAY...MOVING EAST AT 25 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR GARNER AROUND 300 PM
EDT...CLAYTON AROUND 320 PM EDT...FLOWERS AROUND 335 PM EDT.

GUSTY WINDS UP OF 40 MPH...VERY HEAVY RAIN AND DEADLY
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
MARBLE SIZED HAIL IS ALSO POSSIBLE.

JO
Special weather statement, Jun 12, 3:22 PM EDT, 1 hour 19 minutes before
NCZ026-121945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
322 PM EDT THU JUN 12 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS FRANKLIN COUNTY THROUGH 345
PM EDT...

AT 322 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
YOUNGSVILLE...OR ABOUT 11 MILES WEST OF LOUISBURG...MOVING NORTHEAST
AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR FRANKLINTON AROUND 335 PM AND
LOUISBURG AROUND 340 PM EDT...

GUSTY WINDS OF 30 MPH...DANGEROUS CLOUD-TO-GROUND LIGHTNING AND
HEAVY RAIN CAN BE EXPECTED WITH THESE THUNDERSTORMS.

JO

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.